When cancer patients experience fatigue, the causes can be many. Treatments and other medications can deplete the body of vital nutrients, including vitamins. In addition, treatments such as chemotherapy and radiation may make patients ill and cause nausea, vomiting and diarrhea. This, in turn can cause the patient to acquire a vitamin deficiency. When patients lose vial nutrients, fatigue worsens, and can sometimes become debilitating.
Vitamins such as Vitamin C and Vitamin D are important in the healing process. Vitamin C also aids in wound healing and cellular regeneration. Both of these nutrients can restore energy and promote a feeling of well being in the patient. In addition, essential vitamins can increase the appetite and restore eating. When cancer patients are malnourished, they can experience crushing fatigue and weakness. By stimulating their appetite and improving oral intake, they can begin to feel stronger and more energized.
Although vitamin supplementation can be an important factor in relieving cancer related fatigue, it is important for the patient to discuss this option with their health care providers. Vitamin and mineral supplementation may interfere with certain medications and even skew some types of blood tests. If taking vitamin supplements are contraindicated, patients can increase their levels of essential vitamins by eating foods that are rich in that certain vitamin. For example, increasing their intake of orange juice and other fruits can boost Vitamin C intake, while increasing their increase of dairy products, patients can increase Vitamin D intake. If eating daily is not recommended for the patient, or not tolerable, spending 15 minutes in the sun everyday, can significantly boost levels of Vitamin D.
By taking vitamin supplements or eating foods rich in vitamins and minerals, patients can boost immunity and relieve some of their fatigue. Vitamin supplementation can give patients just the right edge they need to continue fighting their disease with energy and a renewed enthusiasm.